Hail, Chenango
- When
- May 9, 2:28 PM EST
- Where
- Chenango County, Sherburne
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.680, -75.500
Showers and thunderstorms developed during the afternoon and evening in a warm airmass ahead of an approaching cold front. Isolated thunderstorms that developed produced reports of damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Showers and thunderstorms developed during the afternoon and evening in a warm airmass ahead of an approaching cold front. Isolated thunderstorms that developed produced reports of damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 9, 12:57 PM EST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 157 PM EDT SAT MAY 9 2009 .SYNOPSIS... ONE MORE WARM DAY IS EXPECTED BEFORE A COLD FRONT USHERS IN MUCH COOLER WEATHER FOR SUNDAY. SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EARLY EVENING. ANY THUNDERSTORMS THAT FORM MAY CONTAIN GUSTY WINDS AND SMALL HAIL. IT WILL TURN WINDY AND MUCH COOLER FOR TONIGHT AND SUNDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... FORECAST IN GOOD SHAPE. FOR NOW WAITING FOR THE STACKED LOW OVER SRN ONTARIO AND COLD FRONT TO MOVE IN LATER THIS AFTN. SOME CONCERN ON HOW MUCH LL INSTABILITY WILL OCCUR WITH ALL THE LOW CLOUDS THAT ARE AROUND NOW. WHERE IT IS MOSTLY SUNNY NOW TEMPS HAVE RISEN INTO THE 70S. FORCING AND WINDS STILL LOOK VERY GOOD LATE AFTN AND EARLY EVE. UPDATE ZONES TO REMOVE MORNING WORDING...OTHERWISE LITTLE CHANGE. PREVIOUS DISCUSSION... THE BACK EDGE OF SHOWERS IS NOW GETTING READY TO MOVE INTO THE WESTERN PART OF THE CWA. SHOWERS WILL TAPER OFF FROM WEST TO EAST THROUGH 12Z. AS THIS HAPPENS A PUNCH OF DRIER AIR ACROSS NORTHERN OHIO AND WESTERN PA WILL MOVE OVERHEAD. WITH THE TIMING CLOSE TO DAYBREAK AND OUR RECENT SHOWERS...PATCHY FOG IS LIKELY TO DEVELOP. THIS WILL BE ESPECIALLY TRUE THE FARTHER WEST YOU GO WHERE CLEARING SKIES WILL DEVELOP SOONER. AFTER RELATIVELY QUIET WEATHER THROUGH MID MORNING OUR ATTENTION WILL TURN TO A WELL ADVERTISED SHORT WAVE THAT IS NOW DIGGING ACROSS SOUTHERN MINNESOTA. THIS SHORT WAVE ALONG ITS ASSOCIATED SURFACE LOW WILL TRACK ACROSS THE LOWER GREAT LAKES TODAY...AND ACROSS NORTHERN NEW YORK BY THIS EVENING. SHOWERS AND THUNDERSTORMS ARE LIKELY TO DEVELOP THIS AFTERNOON ALONG A PREFRONTAL TROF. SPC HAS OUR CWA IN A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND THIS LOOKS LIKE AN EXCELLENT FORECAST. 0-6 KM BULK SHEAR VALUES OF 70 KTS SUPPORT THE POTENTIAL FOR SUPERCELLS WHILE 0-3 KM VALUES OF 50 KTS SUGGEST BOW ECHOES ARE POSSIBLE. THE QUESTION WILL BE HOW MUCH INSTABILITY WE CAN GET THIS AFTERNOON WITH NAM BUFKIT PROFILES SUGGESTING CAPES OF AROUND 500 J/KG. FOR NOW I PUT IN THE POTENTIAL FOR GUSTY WINDS AND SMALL HAIL INTO THE GRIDS TO INCREASE THE AWARENESS FOR SEVERE WEATHER THIS AFTERNOON. LATER SHIFTS CAN OPT TO ENHANCE WORDING EVEN MORE IF NECESSARY. && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/... THUNDERSTORMS WILL BE POSSIBLE EARLY IN THE EVENING BUT WITH THE LOSS OF DAYTIME HEATING CHANCES FOR THUNDERSTORMS WILL GO DOWN RAPIDLY WITH TIME. SHOWERS WILL CONTINUE TONIGHT...ESPECIALLY NORTH...AS WRAP AROUND CLOUDS/PRECIP MOVE THROUGH. OUR MAIN FOCUS TONIGHT WILL BE THE POTENTIAL FOR STRONG WINDS ON THE BACKSIDE OF THE LOW MENTIONED ABOVE. THE PRESSURE GRADIENT WILL REALLY TIGHTEN TONIGHT AS THE LOW DEEPENS TO OUR NORTHEAST. BUFKIT MOMENTUM TRANSFER PROFILES SUGGEST WINDS COULD GUST TO 40 MPH. THIS SEEMS REASONABLE GIVEN FORECAST WINDS OF 50+ KT AT 2KFT ABOVE THE SURFACE. HIGHEST POTENTIAL FOR THE STRONGEST WINDS WILL BE ACROSS THE FINGER LAKES AND THE HIGHER ELEVATIONS ABOVE 2KFT. SUNDAY WILL FEEL MUCH COOLER WITH DAYTIME HIGHS RUNNING ALMOST 20 DEGREES COOLER THAN WHAT WE EXPECT TODAY. ADDING TO THE COOLER TEMPERATURES WILL BE GUSTY WINDS TO 30 MPH. THE 0Z GFS SEEMS TOO COOL WITH H85 TEMPS BELOW ZERO. PREFER THE WARMER EURO/NAM H85 TEMPS WHICH ARE BETWEEN 0 AND 2. THIS SUPPORTS OUR CURRENT FORECAST OF MAXES IN THE MIDDLE TO UPPER 50S. A FEW SHOWERS ARE POSSIBLE WITH A MOIST WEST-NORTHWEST UPSLOPE FLOW. WE WILL REMAIN COOL THROUGH MONDAY WITH AN H5 TROF LINGERING IN THE EAST. ONE POINT TO CONSIDER DOWN THE ROAD. TEMPERATURES MAY BE COLD ENOUGH SUNDAY NIGHT AND MONDAY NIGHT...FOR FROST TO DEVELOP. THIS FAR OUT IT APPEARS OUR BEST CHANCE FOR FROST WOULD BE MONDAY NIGHT INTO TUESDAY WHEN OUR GRADIENT WILL BE LIGHT ENOUGH FOR NEAR CALM WINDS. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... MODELS IN FAIR AGREEMENT THROUGH EXTENDED. MINOR DIFFERENCES INCLUDE, GFS MORE PROGRESSIVE WITH FROPA LATE WEEK THAN ECMWF, WENT WITH HPC GUIDANCE WHICH LEANED TOWARD ECMWF. TUESDAY NIGHT/WEDNESDAY WILL CONTINUE DRY FORECAST WITH SFC HIGH PRESSURE OFF THE NEW ENGLAND COAST. WEDNESDAY NIGHT THROUGH THURSDAY NIGHT, INCLUDED CHC POPS AS SFC LOW PRES TRACKS ACROSS SRN ONTARIO AND DRAGS A COLD FRONT OVER REGION THURSDAY/THURSDAY NIGHT. REST OF EXTENDED WILL BE DRY AND COOL AS SFC HIGH PRES BUILDS DOWN FROM EASTERN CANADA. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... STRONG COLD FRONT WILL CROSS TERMINALS MID/LATE AFTERNOON WITH WIDESPREAD CONVECTION EXPECTED AHEAD AND ALONG BOUNDARY. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH DAMAGING WINDS AND HAIL. MOST SIGNIFICANT CONVECTION EXPECTED AT KRME/KSYR/KITH WITH LESSER CHANCES FOR SIGNIFICANT CONVECTION AT KELM/KBGM/KAVP. AT NYS TERMINALS INCLUDED STRONG GUSTY WINDS WITH THUNDERSTORMS AND WILL UPDATE WITH POSSIBLE HAIL/DAMAGING WINDS AS EVENT UNFOLDS. AT KAVP SIGNIFICANT CONVECTION NOT LIKELY. AFTER FROPA NORTHWEST UPSLOPE FLOW WILL PRODUCE WIDESPREAD MVFR CIGS OVERNIGHT WITH LIGHT SHOWERS AT KRME/KSYR/KITH. SUNDAY MORNING CIGS SHOULD LIFT TO AROUND 4K FT BY MID MORNING. SOUTHWEST WINDS AT 15 KNOTS GUSTING TO 25 KNOTS THEN BECOMING WESTERLY BEHIND FRONT AT 15-25 KNOTS WITH GUST TO 30 KNOTS. STRONG NORTHWEST WINDS WILL CONTINUE ON SUNDAY. OUTLOOK... SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...VFR...EXCEPT POSSIBLE VALLEY FOG EARLY MORNING ESPECIALLY KELM. THURSDAY...POSSIBLE RESTRICTIONS WITH SHOWERS/THUNDERSTORMS. && .FIRE WEATHER... NO FIRE WEATHER PROBLEMS ARE ANTICIPATED THROUGH MONDAY. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...EMH/TAC NEAR TERM...EMH/TAC SHORT TERM...EMH LONG TERM...RRM AVIATION...RRM FIRE WEATHER...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 313 PM EDT SAT MAY 9 2009 NYZ009-015>018-022>025-036-037-044>046-055>057-101915- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE- 313 PM EDT SAT MAY 9 2009 ...SEVERE THUNDERSTORM WATCH 280 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SEVERE THUNDERSTORM WATCH. TONIGHT...WINDS BETWEEN 15 AND 25 MPH ARE LIKELY WITH GUSTS TO 35 MPH POSSIBLE. IF THE WINDS ARE STRONGER...A WIND ADVISORY MAY BE NEEDED...WITH THE MOST LIKELY AREA BEING THE FINGER LAKES AND WESTERN MOHAWK VALLEY ALONG WITH ELEVATIONS ABOVE 2000 FEET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. WIND GUSTS TO 30 MPH ARE LIKELY TO CONTINUE SUNDAY. A FROST ADVISORY MAY BE NEEDED SUNDAY AND MONDAY NIGHTS FOR TEMPERATURES FALLING INTO THE MIDDLE 30S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ062-PAZ038>040-043-044-047-048-072-101915- SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA- LUZERNE-PIKE-SOUTHERN WAYNE- 313 PM EDT SAT MAY 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING AHEAD OF A STRONG COLD FRONT. A FEW THUNDERSTORMS MAY BECOME SEVERE WITH HAIL AND GUSTY WINDS THE MOST LIKELY THREATS. TONIGHT...WINDS BETWEEN 15 AND 25 MPH ARE LIKELY WITH GUSTS TO 35 MPH POSSIBLE. IF THE WINDS ARE STRONGER...A WIND ADVISORY MAY BE NEEDED...WITH THE MOST LIKELY AREA BEING THE FINGER LAKES AND WESTERN MOHAWK VALLEY ALONG WITH ELEVATIONS ABOVE 2000 FEET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. WIND GUSTS TO 30 MPH ARE LIKELY TO CONTINUE SUNDAY. A FROST ADVISORY MAY BE NEEDED SUNDAY AND MONDAY NIGHTS FOR TEMPERATURES FALLING INTO THE MIDDLE 30S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 257 PM EDT SAT MAY 9 2009 NYZ009-018-036-037-091945- MADISON NY-ONEIDA NY-ONONDAGA NY- 257 PM EDT SAT MAY 9 2009 ...STRONG THUNDERSTORM WILL AFFECT ONONDAGA...MADISON AND ONEIDA COUNTIES... * AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL. THIS STORM WAS LOCATED NEAR WESTVALE...AND MOVING EAST AT 55 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... MINOA AND LYNDON AT 305 PM EDT... BRIDGEPORT AND KIRKVILLE AT 310 PM EDT... LAKEPORT AND SULLIVAN AT 315 PM EDT... SOUTH BAY AND UNION CORNERS AT 320 PM EDT... VERONA BEACH AND SYLVAN BEACH AT 325 PM EDT... NEW LONDON AND VERONA MILLS AT 330 PM EDT... ROME AND WESTMORELAND AT 335 PM EDT... GRIFFISS AFB AND DELTA LAKE AT 340 PM EDT... PADAVONA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 326 PM EDT SAT MAY 9 2009 NYZ009-036-037-092030- MADISON NY-ONEIDA NY- 326 PM EDT SAT MAY 9 2009 ...STRONG THUNDERSTORM WILL AFFECT CENTRAL ONEIDA AND NORTHWESTERN MADISON COUNTIES... * AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR SYLVAN BEACH... AND MOVING EAST AT 50 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... ROME AND DELTA LAKE AT 335 PM EDT... GRIFFISS AFB AND FLOYD AT 340 PM EDT... HOLLAND PATENT AND STITTVILLE AT 345 PM EDT... BARNEVELD AND TRENTON AT 350 PM EDT... TRENTON FALLS AND PROSPECT AT 355 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. PADAVONA
The Binghamton radar (KBGM), 67 km away, was scanning. The volume nearest the first event began at 19:27 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Two trees were blown down.
Trees were blow down due to thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162404, 162405, 162408, 162409, 162406.